New York, 2019Flooding in New York, August 1 to 24, 2019
August 1 to 24, 2019 · NWS BUF · 7 events in 7 counties and zones
Excessive runoff into the Ottawa River Basin in Canada through the early half of the summer restricted the outlet of Lake Ontario. This combined with above normal precipitation into the Lake Ontario Basin, record levels on the Great Lakes above Lake Ontario, and higher than normal flows into the lake from the Niagara River pushed the lake to well above normal levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $710,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive runoff into the Ottawa River Basin in Canada through the early half of the summer restricted the outlet of Lake Ontario. This combined with above normal precipitation into the Lake Ontario Basin, record levels on the Great Lakes above Lake Ontario, and higher than normal flows into the lake from the Niagara River pushed the lake to well above normal levels. Over the course of August, while ongoing precipitation gradually started to seasonally decrease, and outgoing flows through the Moses Saunders Dam increased, it took the majority of month before the lake finally decreased below 4 feet above low water datum and flooding along the lakeshore finally subsided.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 31, 9:34 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 31, 9:34 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1034 PM EDT Wed Jul 31 2019
.SYNOPSIS...
Expansive high pressure over the Upper Great Lakes will build
eastward across our region during the remainder of the week. This
will support dry weather along with comfortable humidity levels and
near normal temperatures.
&&
.NEAR TERM /THROUGH THURSDAY/...
A large area of high pressure centered over the Upper Great Lakes
will be our dominant weather feature through Thursday. Given
subsidence from this surface high and an increasingly dry airmass...
we can look forward to generally starlit skies and relatively
comfortable conditions tonight for sleeping.
The only issue for the overnight will be the likelihood for some
dense fog in the valleys. Light winds and residual low level
moisture will combine with relatively 'warm' streams to once again
promote fog for the overnight. Mins tonight will range from the mid
50s across much of the Southern Tier and North Country to about 60
along the lake shores.
Thursday will then feature glorious conditions across our region...
as the aforementioned surface high will supply us with abundant
sunshine along with comfortable humidity levels. Max temps Thursday
will be very close to 30 year normals...ranging from the 70s across
the elevated terrain to the lower 80s across much of the lake plains.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The benign pattern will continue through the weekend with mainly dry
weather in most areas with a few minor exceptions. Surface high
pressure will drift slowly east across the central and eastern Great
Lakes Thursday night through Friday night before weakening in place
Saturday. Associated dry air and subsidence will maintain dry
weather in most areas through the period. Expect a good deal of
sunshine both Friday and Saturday. Some river valley fog will
develop once again across the Southern Tier late Thursday night into
Friday morning.
The one possible exception to dry weather may be across the higher
terrain of the western Southern Tier both Friday afternoon and
Saturday afternoon. Marginal instability will develop with daytime
heating on both days as somewhat deeper moisture over central PA
advects slowly northward. This may allow a few isolated showers or a
thunderstorm to develop across the higher terrain of the Southern
Tier Friday afternoon, and again Saturday afternoon. If these do
materialize, coverage will be sparse.
Temperatures will be within a few degrees of average through the
period. Highs Friday will be in the lower 80s at lower elevations
and mid to upper 70s higher terrain. Highs Saturday will be a degree
or two warmer. Lows Thursday night will range from around 60 at the
lakeshores to the low to mid 50s interior sections. Lows Friday
night will range from the low 60s on the lake plains to the mid to
upper 50s farther inland.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Mainly rain free weather is expected to continue for Sunday through
Monday, with a better chance for some rain/thunder arriving by
Tuesday or Wednesday. Mean upper level troughing will remain in
place over the Northeast states through the middle of next week,
which will keep our heights aloft in check, not allowing for any
extreme high temperatures. This will also keep deeper GOMEX moisture
locked up across the Deep South.
A weak cold front will be in the process of slowly pushing through
the southern half of NYS early Sunday, eventually stalling out
somewhere across northern PA/northern OH late Sunday into Sunday
night as high pressure then builds back across the area from the
north. As instability increases with heating, there will be the
chance for an isolated shower or storm across the inland Southern
Tier Sunday afternoon/early evening. Otherwise, the high will keep
things dry for Sunday night and Monday.
Monday night, the now stationary boundary to the south/southwest of
NYS will slowly edge back to the northeast as a warm front. This
front in conjunction with a shortwave moving over the region will
bring the just the slight chance for a shower or storm as
these two features move east across the region overnight.
Models then diverge heading into the Tuesday/Wednesday timeframe
with regards to timing of the next cold frontal passage. Canadian
tries to bring the cold front through late Monday night/Tuesday,
meanwhile the GFS/ECMWF bring the front across the area more toward
mid week, with the latter being the more plausible solution.
Moisture will increase for Tuesday into Wednesday as well, as we
will be firmly in the warm sector behind the warm front that crossed
the area Monday night. Deeper moisture combined with diurnal
instability will bring in the chance for some isolated showers and
storms on Tuesday afternoon/evening. The main upper trough/surface
cold front will then cross the area Wednesday with a better chance
for showers and storms. Again, this is per the GFS/ECMWF solutions.
Will cap PoPs at high chc being this far out in time.
With regards to temperatures, slightly below normal values Sunday
will trend to near normal for Monday through Wednesday.
Specifically, high temperatures will range from the mid to upper 70s
behind the cold front on Sunday. Highs Monday through Wednesday will
be near average, with highs generally in the upper 70s to lower 80s.
Overnight lows will range from the mid and upper 50s to around 60 on
Sunday night, to the low and mid 60s Monday and Tuesday night.
Humidity levels will remain tolerable Sunday and Monday with dew
points in the upper 50s to lower 60s. It will become a touch more
sticky Tuesday and Wednesday as dew points rise into the lower and
mid 60s.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
VFR conditions will be in place tonight....although fog and low
stratus is expected to develop across parts of the Southern Tier and
Finger Lakes region after 08z. This will lead to LIFR conditions at
sites like KJHW and KELZ.
After the areas of fog and stratus in the Southern Tier burn off/mix
out by 14z Thursday morning...abundant sunshine and wall to wall VFR
conditions are anticipated.
Outlook...
Friday through Monday...Mainly VFR.
&&
.MARINE...
Expansive high pressure over the Upper Mississippi Valley and
Upper Great Lakes will slowly build eastward across the Lower
Lakes region through Friday. This will keep winds and waves well
below small craft advisory levels through the end of the week.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...Fries/JJR/RSH
NEAR TERM...RSH
SHORT TERM...Hitchcock
LONG TERM...JM
AVIATION...RSH
MARINE...Fries/JJR
Hazardous weather outlook, Jul 31, 6:16 AM EST, 17 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
716 AM EDT Wed Jul 31 2019
NYZ001>008-010>014-019>021-085-011130-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
716 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-011130-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
716 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Flood, Niagara
- When
- August 1, 12:00 AM EST to August 24, 12:00 AM EST
- Where
- Niagara County, 4.33 mi NNW of Youngstown to 0.46 mi N of County Line
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.309, -79.078
Flood, Orleans
- When
- August 1, 12:00 AM EST to August 24, 12:00 AM EST
- Where
- Orleans County, 5.15 mi WNW of Shadigee to 0.26 mi NE of Lomond Shr
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.406, -78.470
Flood, Monroe
- When
- August 1, 12:00 AM EST to August 24, 12:00 AM EST
- Where
- Monroe County, 3.88 mi NNW of Troutberg to 2.03 mi NE of Forest Lawn
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.419, -78.036
Flood, Wayne
- When
- August 1, 12:00 AM EST to August 24, 12:00 AM EST
- Where
- Wayne County, 7.14 mi NW of Lakeside to 4.8 mi N of North Wolcott
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 43.310, -77.445
Flood, Cayuga
- When
- August 1, 12:00 AM EST to August 24, 12:00 AM EST
- Where
- Cayuga County, 6.03 mi WNW of North Fair Haven to 3.28 mi N of Sterling Vly
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.358, -76.814
Flood, Oswego
- When
- August 1, 12:00 AM EST to August 24, 12:00 AM EST
- Where
- Oswego County, 3.88 mi W of Oswego Beach to 2.35 mi NNE of Lakeview
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 43.454, -76.647
Flood, Jefferson
- When
- August 1, 12:00 AM EST to August 24, 12:00 AM EST
- Where
- Jefferson County, 9.49 mi SW of Woodville to 3.38 mi W of Henderson Harbor
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 43.666, -76.320
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, August 1, 20191 death · 1 event
- Flash Flooding in Kansas, August 1 to 2, 2019$755,000 · 15 events
- Flash Flood and Hail in Virginia, August 1 to 2, 2019$260,000 · 2 in hail · 18 events
- Flash Flood in South Dakota, August 1 to 2, 20192 injured · $250,000 · 1 event
- Hail and Damaging Winds in Georgia, August 1, 2019$134,000 · 1 in hail · 13 events
- Flooding in South Dakota, August 1 to 31, 2019$160,000 · 5 events
- Flash Flooding and Hail in Colorado, August 1, 2019$95,000 · 1.75 in hail · 9 events
- Flooding in South Dakota, August 1 to 31, 2019$80,000 · 10 events
- Flash Flood and Damaging Winds in North Carolina, August 1, 2019$52,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Delaware, August 1, 20192 injured · 1 in hail · 11 events
- Flash Flood and Flooding in Ohio, August 1, 2019$18,000 · 1.75 in hail · 7 events
- Drought in Texas, August 1 to 31, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868188, 868189, 868190, 868191, 868192, 868193, 868194.